Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 259, NWS Omaha, NE

June 13, 2001Saline County, Seward County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 13, 2001, 6:54 PM CDT for Saline County, Seward County, Nebraska. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 13, 2001, 6:54 PM CDT (23:54 UTC)
Expired
Jun 13, 2001, 7:45 PM CDT
In force
51 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Saline County, NE, Seward County, NE

What was reported inside it

TimeReportWhereRemark
Jun 13, 7:15 PM CDTHail 1.5Beaver Crossing, NE
Jun 13, 7:44 PM CDTHail 1.75Seward, NEGolfball size hail was reported from 2 miles southwest of Seward and 3 miles southeast of Seward into the town of Seward. The hail was associated with the supercell that produced the f4 tornado that caused damage southeast of town.
Jun 13, 7:45 PM CDTTornado F4Ruby, NEA slow moving tornado tracked from south of Seward to just east of town with a total track length of 8 miles. The tornado was caught on film by several chasers. The tornado destroyed an entire farmstead and a propane and anhydrous ammonia tank farm and machi

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 6:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1987 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1987 J/kg
Mixed-layer CIN
-329 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:10 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jun 13, 3:10 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
310 PM CDT WED JUN 13 2001

FORECAST CONCERN RMNS TSTM AND SVR THREAT INTO THU AND HEAVY RAIN
POTENTIAL.  ETA HAS BEEN A LTL MORE CONSISTENT AND SLOWER WITH UPR
SYS AND AVN APPEARS TO BE A LTL TOO FAST.  WL GENERALLY GO WITH THE
ETA/MESOETA.

SHORT TERM...MESO LOW HAS SHIFTED N TO NR YKN AT 20Z WITH CDFNT
ENTERING OAX EXTREME NW COUNTIES W OF OFK.  BEST LOW LVL CONVERGENCE
AND THICKEST CU FIELDS WERE ALONG AND JUST AHD OF BNDRY IN NERN NEBR
AND SERN SD.  WITH 60KT 300 MB JET FCST INTO NERN NEBR BY 00Z THIS
EVENING...INITIALLY THIS AREA APPEARS MOST AT RISK FOR SVR WX.  WL
PRBLY JUST GO SCT IN TSTM FCST TNGT W/NO POPS ACRS THE NERN ZONES
AND KEEP HIGH POPS REST OF ZONES UNLESS CONVECTION DVLPS FTHR S BFR
ZONE ISSUANCE TIME.  WITH UPR LOW TO OUR W NOT MOVG EWD MUCH
OVRNGT...SFC LOW DVLPMNT IN SERN CO THIS EVENING SHOULD KEEP BNDRY
FM GOING MUCH FTHR E TNGT ALTHO OUTFLOW BOUNDARIES COULD CONTAMINATE
SFC FNTS BY MORNING.  AS 45-70 850 MB JET...SPEED DEPENDS ON
MODEL...ETA IS THE STRONGEST...DVLPS ON E SIDE OF SFC LOW TO OUR
SE...STRONGER CNVCTN AND HEAVY RAIN THREAT COULD SHIFT AWAY FM NERN
ZONES.  SPCLY WITH HIGHER 850 MB THETA E AIR FEEDING INTO BNDRY OVR
CNTRL NEBR.  ALSO WITH NO WIDESPREAD SIGFNT RAINS MUCH OF OUR CWA WL
REFRAIN FM FLASH FLOOD WATCH ATTM.  FAR SERN ZONES RMN THE FARTHEST
REMOVED FM UPPER JET AND LOW LVL BOUNDARIES AND WL KEEP POPS LOWEST
THERE BUT STILL ABV FWC NUMBERS.  RAISED LOWS A TOUCH A FEW AREAS.

WITH SLOWER MOVEMENT OF UPR SYS AND ASSOCD SFC FNT...CWA RMNS IN
CONVECTIVE THREAT ON THU WITH PSBL SVR WX AGAIN FAR E/NE.  WL ADJUST
FCST TO MENTION TSTMS ALL ZONES W/HIGHEST POPS E/NE.  SOME COOLER
AIR COULD OCCLUDE ARND S SIDE OF SYS BUT THERE SHOULD BE ENOUGH
SUNSHINE TO ALLOW READINGS TO REACH FWC.  WITH AVN TOO FAST MAV
TEMPS LOOK TOO COOL.

WL KEEP CHC OF SHOWERS W AND TSTMS E THU EVENING AND ALSO INCREASED
POPS.  FRI LOOKS DRY.  TEMPS THU NGT MAYBE A LTL BLO FWC.  FOR
FRI...STG W COMPONENT TO LOW LVL WINDS AND PT TO MO SUNNY SKIES
SHOULD ALLOW TEMPS TO WARM NICELY WITH SOME POSSIBILITY OF THEM
SURPASSING GUID.

.OMA...NONE.
POLLACK

In the hours before

Special weather statement, Jun 13, 5:15 PM CDT, 1 hour 39 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-141000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
515 PM CDT WED JUN 13 2001

STORM SPOTTER GROUPS ACROSS EASTERN NEBRASKA SHOULD BE ALERT AND
READY FOR ACTIVATION.  ACTIVATION MAY ALSO BE NEEDED IN SOUTHWEST
IOWA TONIGHT.

A FRONTAL BOUNDARY EXTENDS FROM A LOW PRESSURE CENTER OVER SOUTHEAST
SOUTH DAKOTA ACROSS EASTERN NEBRASKA AND INTO SOUTHWEST KANSAS.
THE ATMOSPHERE IS MOIST AND VERY UNSTABLE AIR ALONG AND EAST OF THE
FRONT.  EXPLOSIVE THUNDERSTORM DEVELOPMENT IS LIKELY.  SUPERCELL
THUNDERSTORMS ARE POSSIBLE.  SCATTERED STORMS WILL CONTINUE THROUGH
THE EVENING.  THE MAIN THREAT FROM THE STORMS IS LARGE HAIL AND
DAMAGING WINDS...BUT ISOLATED TORNADOES ARE POSSIBLE BECAUSE OF
STRONG WIND SHEAR.

LATER TONIGHT THE THREAT WILL GRADUALLY SHIFT TOWARD HEAVY RAIN...
WHICH MAY CAUSE FLOODING.

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 6:16 PM CDTSevere Thunderstorm WarningOAXCuming, Stanton29 min
Jun 13, 6:26 PM CDTSevere Thunderstorm WarningOAXColfax49 min
Jun 13, 6:26 PM CDTTornado WarningOAXCuming, Stanton34 min
Jun 13, 6:33 PM CDTSevere Thunderstorm WarningOAXThurston, Wayne27 min
Jun 13, 6:54 PM CDTSevere Thunderstorm WarningOAXButler, Colfax51 min
Jun 13, 6:57 PM CDTTornado WarningOAXCuming, Thurston, Wayne33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.